Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 27, 2023, 1:08 PM MDT for Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2023, 1:08 PM MDT (19:08 UTC)
- Expired
- Jul 27, 2023, 1:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 55
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 2729 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WWUS85 KPUB 271908
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Thu Jul 27 2023
COZ088-271945-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 12 miles north of Trinidad, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Las Animas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3732 10451 3739 10452 3747 10429 3729 10427
TIME...MOT...LOC 1908Z 266DEG 6KT 3735 10445
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
PSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 27, 11:41 AM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 27, 11:41 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1141 AM MDT Thu Jul 27 2023 .SHORT TERM...(Today and tonight) Issued at 356 AM MDT Thu Jul 27 2023 Key Messages: 1) With little to no change in our overall pattern, expecting another day of above normal (but sub-dangerous) temperatures, and another round of strong to severe thunderstorms. Currently.. Water vapor imagery shows abundant mid and upper-level cloud cover associated with our strengthening monsoon plume. Some showers and weak thunderstorms have lingered through the overnight hours, mainly along our southern border and through Kiowa County. Most activity looks to push off to our east by sunrise, with only cloud cover remaining. Temperatures look to stay about 5 to 10 degrees above normal for overnight lows as well, as many of our plains stations are holding steady in the upper 60s and low 70s as of 3am. Today and Tonight.. Our daily pattern of above normal temperatures and afternoon thunderstorms looks to continue for Thursday. With little to no change in the location of the high pressure center over New Mexico today, westerly flow looks to continue along the northern periphery of the ridge. This setup will continue to bring mid and upper-level monsoonal moisture across Colorado. Shortwave energy embedded in the ridge passes through yet again, allowing for enough lift to spark showers and thunderstorms over the high country early this afternoon. Ensembles depict a subtle increase in PWATs over the mountains, suggesting an increase in coverage for storms today, along with better chances for wetting rains. We'll have to keep an eye on our burn scars this afternoon, though increased westerly steering flow should keep storm motions quick enough to keep burn scar flooding concerns relatively low. Mainly high-based storms are expected for our plains. Inverted v forecast sounding profiles are still the norm, especially for our mountain adjacent plains where dry air persists in the low levels. For northern portions of the I-25 corridor, expecting storms to come off the terrain as early as 2pm, with damaging winds being our main threat for severe. Further south, high res model guidance suggests early development over our southern Sangres, with chances for 1 inch hail and damaging winds making their way into the southern I-25 corridor as early as 1pm. As those cells make their way east and encounter better moisture and higher CAPE values, chances for severe development will increase for our far eastern plains throughout the afternoon and early evening. Overall, looks like another marginally severe day where outflow boundaries will dictate where the strongest storms end up developing. Convection looks to push east into Kansas by around midnight. .LONG TERM...(Friday through Wednesday) Issued at 356 AM MDT Thu Jul 27 2023 Key Messages: 1) Well above normal temperatures continue Friday, with some slightly cooler temps into the weekend. 2) Potential for isolated strong storms across parts of the plains Friday. 3) Daily thunderstorm chances continue this weekend into next week, especially over and near the mountains, with an increasing flash flooding risk. No real big change in thinking for Friday, with the upper ridge in place and with additional weak energy traversing this flow. This should support another day with thunderstorm chances. Additional drying will further lower the coverage of storms and possibly keep them more confined to the higher terrain. Some hires guidance does show a few storms moving into the I-25 corridor and slightly just to the east, and don't see why this doesn't seem possible. The severe risk looks to be low on Friday given the limited moisture and weakening bulk shear. Would not be surprised to see a few stronger storms capable of producing winds up to around 50 mph develop though. Well above normal temperatures are once again expected on Friday. Do think guidance is struggling with temp profiles, likely due to convective development. Given the building ridge overhead and likely limited thunderstorm coverage for most of the day, don't see any reason why temps well into the 90s to around 100 degrees won't be observed across the plains. Similarly, upper 90s to low 90s across the mountain valleys seem reasonable at this point. So, did go above guidance on Friday. By the weekend, the upper ridge really builds back overhead and then begins to slowly meandering to the east. Think Saturday will be another day of thunderstorm development initially over/near the higher terrain, but will have the potential to spill into the I-25 corridor. With weak flow overhead on Saturday, think the risk of localized flash flooding will be on the increase. By late weekend into the early part of next week, flow/focus look to centered over the higher terrain increasing the shower and thunderstorm chances. With increases in moisture, the risk of heavy rain and flash flooding will continue to increase. Temperatures are not expected to be as hot during this time, but still several degrees above normal for this time of the year. By the middle part of next week, think a trend towards more energetic and stronger flow in the mid levels will be possible. If so, could see thunderstorm chances increase across the plains along with the risk for organized development. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM MDT Thu Jul 27 2023 Thunderstorms will develop over the mountains and spread off into the adjacent plains and valleys through the afternoon. With greater thunderstorm coverage, will carry VCTS in all three terminals with the timing of impacts most likely between 20z and 00z. Winds will become dominated by convective outflows during the latter portion of this period with winds gradually decreasing and becoming diurnally driven overnight. Another round of thunderstorms will be possible on Friday, though coverage may be more limited. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EHR LONG TERM...RODRIGUEZ AVIATION...KT
Hazardous weather outlook, Jul 27, 11:44 AM MDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Thu Jul 27 2023 COZ058>089-093>099-281745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Thu Jul 27 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected this afternoon and evening across most of southern Colorado. For the high country, small hail and winds gusting to near 60 mph will be possible, along with better chances for wetting rains. This will mean a slight increase in flash flooding risk for our burn scars. For the plains, chances for damaging winds and hail up to 1 inch will exist mainly east of the I-25 corridor this afternoon and evening, with highest chances over our far eastern plains towards the early evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another day of shower and thunderstorm development across the mountains, mountain valleys, and portions of the plains is expected Friday afternoon and evening. An isolated stronger storm or two capable of producing gusty winds up to around 50 mph will be possible across the plains. Thunderstorm chances continue Saturday, with an increased potential for localized flash flooding on Saturday. Daily thunderstorm chances continue over and near the mountains late in the weekend into next week. The risk of heavy rainfall and at least localized flash flooding will increase during this time. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/27
In the hours before
Special weather statement, Jul 27, 12:29 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1229 PM MDT Thu Jul 27 2023
COZ088-271900-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1229 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 100 PM MDT...
At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguilar, or 15 miles northwest of Trinidad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aguilar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3732 10466 3741 10468 3750 10447 3731 10442
TIME...MOT...LOC 1829Z 257DEG 11KT 3737 10462
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jul 27, 12:52 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1252 PM MDT Thu Jul 27 2023
COZ074-088-271915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1252 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of south central Las
Animas County through 115 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Cokedale and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3705 10460 3715 10463 3729 10432 3705 10424
TIME...MOT...LOC 1852Z 254DEG 10KT 3712 10452
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSSpecial weather statement, Jul 27, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Thu Jul 27 2023
COZ088-271945-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of central Las Animas
County through 145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 12 miles north of Trinidad, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Las Animas
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3732 10451 3739 10452 3747 10429 3729 10427
TIME...MOT...LOC 1908Z 266DEG 6KT 3735 10445
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:48 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| Jul 26, 7:25 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jul 26, 7:36 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Jul 26, 7:45 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 30 min |
| Jul 26, 8:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 33 min |
| Jul 27, 12:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 27, 12:52 PM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| Jul 27, 1:06 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 39 min |
| Jul 27, 1:36 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 27, 1:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 27, 1:56 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Jul 27, 2:46 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Jul 27, 2:59 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 27, 3:02 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Jul 27, 3:09 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 36 min |
| Jul 27, 3:16 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Jul 27, 3:16 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 29 min |
| Jul 27, 3:32 PM MDT | Special Weather Statement | PUB | 28 min | |
| Jul 27, 3:44 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 27, 4:02 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jul 27, 4:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jul 27, 4:37 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.